When It Comes to Accutane, More Is Not Necessarily Better


There are many serious side effects that can occur when taking Accutane.

Accutane is sometimes a miracle drug for cystic acne, but the benefits of the medication come at the cost of side effects. Just a few of the potential side effects of Accutane include:

  • Dry skin and peeling skin. Accutane breaks down the “glue” that holds skin cells together over cysts and blemishes. The peeling of skin opens a cyst without lancing, but it also can cause itchy and raw skin all over the body. It can cause nosebleeds in both sexes and vaginitis in women. About 40% of Accutane users experience dry or peeling skin.
  • Irritation at the corners of the mouth. About 90% of Accutane users experience irritation at the corners of the mouth.
  • Closing of bone ends. When the ends of bones close, growing stops. Bones in the upper body stop growing at about age 18, but bones in the lower body may continue growing until age 22.
  • Rosacea. Changes in the “basement material” surrounding capillaries in the skin can cause rosacea outbreaks in people who have never had rosacea before.
  • Miscellaneous side effects. Accutane has also been known to cause hair loss, elevated liver enzymes, back pain, high blood sugar levels, permanent thinning of the skin, easy bruising, formation of calcified cysts in the muscles, high blood pressure, cataracts, and erectile dysfunction.

Some of these side effects may become permanent. There is a well-known increased risk of suicide among users of Accutane, and about 10% of women who use Accutane during the first trimester of pregnancy bear children born with facial birth defects. Using lower doses of Accutane, many researchers have reasoned, ought to reduce the risk of side effects. But would lower doses of Accutane control acne as well?

Lowering the Dose of Accutane for Acne

Accutane comes in 10 mg (pink), 20 mg (red), and 40 mg (yellow) pills. American doctors, in particular, tend to prescribe the 40 mg dosage. American acne sufferers have to pay out of pocket for their medications, and the various sizes of the drug cost about the same. Many expect to get their money’s worth by taking the highest available dose of the medication.

Many of the dosing recommendations that appear in English-language medical journals include studies of patients who were not being treated for acne. Accutane is also used as a treatment for certain kinds of cancer. Cancer treatment requires much higher doses of the drug, but these dosages were included in the recommendations recorded in the medical literature for dosing Accutane for acne. It is entirely possible that decades-old dosage recommendations are simply too high, but have become standard medical procedure in the USA.

In Italy, there is no incentive to prescribe a higher dosage of the drug. Researchers in Italy conducted a a clinical study to see if dosage really makes a difference.

In the Italian study, 114 people with “mild” acne and 36 people with “moderate” acne were given about 75% of the dosage usually prescribed, 30 mg a day (one pink pill and one red pill). Essentially all of the patients in the group studied by the researchers went into remission from acne during the study. Only about 10% relapsed after they were taken off medication after taking the lower dose of the drug.

These results are consistent with the results of a study of the 30 mg daily dosage conducted in Germany in the 1990’s. German researchers found that about 1/3 of patients given 30 mg of Accutane a day instead of 40 mg of Accutane a day needed a second course of treatment, on average a little under 8 months after they first came off the drug. The German doctors only had one person who failed to respond at all to taking just 30 mg of Accutane a day.

In another study, Korean researchers studied 60 people who had “moderate” acne. They were given either a regular dosage of Accutane, a low dose, or intermittent Accutane treatment, taking Accutane only one week per month. In the regular dosage group, 12% relapsed  when they were taken off the drug. In the low-dose group, 18% relapsed after being taken off the drug. In the one-week-a-month group, however, 50% had their acne come back when they stopped taking Accutane. Taking Accutane once a week was apparently enough to control acne but not enough to cure it.

It seems that lower  (30 mg) doses of Accutane are about as likely to cure acne as higher (40 mg) doses of Accutane, if they are taken regularly. Taking a vacation from Accutane treatment for 3 weeks out of the month results in relapses soon after the drug is discontinued.

The reality is, however, that many people take Accutane on an intermittent or occasional schedule even though their doctors tell them to take it every day. Some people don’t take all the Accutane they are prescribed because they cannot afford it. Some people don’t take all the Accutane they are prescribed because they find side effects to be intolerable. And some people don’t take all the Accutane they are prescribed because the simply forget to take their pills.

Should You Ask Your Doctor About Low-Dose Accutane?

Many doctors are sold on Accutane. It’s the only oral medication for acne that both opens the skin and shrinks the oil glands that become inflamed at the base of pores. It shrinks cysts as it opens the skin above them, and it treats blackheads and whiteheads by peeling skin that covers them, too. Some studies suggest that Accutane is also anti-inflammatory and anti-bacterial, if it is taken in the right dose.

Probably the best time to ask your doctor about taking the smallest dose of Accutane is when it is first prescribed. Ask your doctor if he or she thinks that a 10 mg dose might be as effective for you as 20 mg or 40 mg—and why. Be especially sure to ask about lower doses if you have any history of inflammatory bowel disease, as this sometimes life-threatening condition can be aggravated by taking the drug.

{ 2 comments... read them below or add one }

    My daughter has severe paronchia after increasing her dose of Accutane from 30 mg the first month to 60 mg the second month. Will this side effect go away if we lower the dose back to 30 mg?

    X- Accutane User

    I use to be one of Accutane’s biggest ambassadors and advocates. I still am to a certain extent. I was always told about side effects hand heard stories however, I just thought those were the minority of people.

    The actual fact is people who suffer from permanent side effects, such as irritable bowel conditions to loss of vision go on doing so unreported. Therefore, certain statistics are skewed and not accurate. My first course of accutane 40mg for 6 months yielded the best results. However, results only lasted approximately 8.5 month before my acne resurfaced again, but less aggressive.

    Long story short, I found a new dermatologist as the old one took a lot of effort into convincing to put me on accutane, I was always wondering why he was so reluctant.
    So with a google search for best dermatologist within my city, I found one who would readily and easily prescribe almost any acne sufferer. I got what I wanted, 40mg of accutane once again.

    So during my first month I noticed the typical normal dry lips, but this time my vision started to be affected. That was minor as it went away and I realized that straining my eyes to hard caused this as accutane decreased the oil glands that secrete oil in the eye lid tear film. So here’s when I stopped “being the so called ambassador of accutane”…One day I woke up in the morning to use the washroom. I noticed I was severly constipated, to the point where the anal sphincter was causing me pain as I had to force my feces out. I just thought what the heck, probably something I ate. By the 3rd day I realized this was probably the drug, and lo and behold with some research I was spot on. Accutane did this to me. Its been 1 week since my bowel movements have been significantly affected, every time I defecate I am exhausted. Keep in mind I am a 21 year old young man, very fit and active. My intestines and especially my anal bowels feel constantly constricted.

    I did some reading on this and it can be permanent! I was only 1.5 months into my treatment, I immediately stopped. I was debating to keep going for the full 6. But after reading articles about people who had permanent damage I stopped.

    MY point is this drug can be very very DANGEROUS. I am hoping side effects of my sever constipation will eventually reside due to me quitting my treatment early. Its just insane at one point I was advocating and loved this drug and now I would tell me be leery. This is a very serious drug. IF someone as fit and healthy as me was affected like that, it can happen to anyone. So I advise take with caution. Now I understand why some dermatologist don’t like to prescribe it.

Leave a Comment


Facing Acne Navigation